Alert archive / Utah / Flash Flood Warnings in 2014
Flash Flood Warning 5, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 10, 2014, 3:55 PM MDT for Carbon County, Emery County, Utah. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2014, 3:55 PM MDT (21:55 UTC)
- Expired
- Jul 10, 2014, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carbon County, UT, Emery County, UT
The radar
The Salt Lake City radar (KMTX), 228 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 4:10 PM MDT | FLASH FLOOD | 8 Nw Huntington, UT | DEBRIS AND FLASH FLOOD CROSSING SR 31 IN HUNTINGTON CANYON. DEBRIS FLOW ORIGINATED FROM THE SEELEY BURN SCAR. |
| Jul 10, 5:32 PM MDT | FLASH FLOOD | 8 Nw Huntington, UT | SR 31 IN HUNTINGTON CANYON IS CLOSED TO DO DEBRIS COVERING ROAD. ALSO, SMALL DIVERSION STRUCTURE DAMAGED AND MAY FAIL DUE TO EXCESSIVE RUNOFF AND DEBRIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
112
WGUS55 KSLC 102155
FFWSLC
UTC007-015-110100-
/O.NEW.KSLC.FF.W.0005.140710T2155Z-140711T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
355 PM MDT THU JUL 10 2014
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN EMERY COUNTY IN UTAH...
SOUTHWESTERN CARBON COUNTY IN UTAH...
* UNTIL 700 PM MDT
* AT 354 PM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAS
BEEN FALLING OVER THE SEELEY BURN SCAR. RADAR ESTIMATES INDICATE
THAT CLOSE TO AN INCH OF RAINFALL HAS FALLEN ON THE BURN SCAR OVER
THE PAST TWO HOURS.
IT IS EXPECTED THAT THIS AMOUNT OF RAINFALL WILL RESULT IN FLASH
FLOODING AND A DEBRIS FLOW. THIS WILL IMPACT THE HUNTINGTON POWER
PLANT LOCATED JUST UPSTREAM OF THE TOWN OF HUNTINGTON. DEBRIS AND
ASH MAY ALSO IMPACT THE HUNTINGTON/CLEVELAND IRRIGATION COMPANY.
* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
EMERY AND SOUTHWESTERN CARBON COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3959 11108 3925 11095 3938 11110 3951 11121
3959 11119
$$
MCINERNEY2 follow-up statements
761
WGUS75 KSLC 110009
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
609 PM MDT THU JUL 10 2014
UTC007-015-110100-
/O.CON.KSLC.FF.W.0005.000000T0000Z-140711T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EMERY UT-CARBON UT-
609 PM MDT THU JUL 10 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
NORTHWESTERN EMERY AND SOUTHWESTERN CARBON COUNTIES...
AT 603 PM MDT...SR 31 IN HUNTINGTON CANYON IS CLOSED DUE TO DEBRIS
FLOWS CAUSED BY INTENSE RAINFALL OVER THE SEELEY BURN SCAR.
TWO SEPARATE INTENSE RAINFALL EVENTS MOVED OVER THE SEELEY BURN SCAR
THAT PRODUCED THE DEBRIS FLOW. THE FIRST RAINFALL EVENT DEPOSITED
0.40 INCHES OF PRECIPITATION IN APPROXIMATELY 45 MINUTES. THE
SECOND EVENT GENERATED APPROXIMATELY 0.70 INCHES IN 30 MINUTES.
RAINFALL OVER THE BURN SCAR HAS DIMINISHED...HOWEVER IT IS
ANTICIPATED ADDITIONAL FLOWS WILL CONTINUE TO MOVE THROUGH THE
CANYON INTO THE EVENING HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3959 11108 3925 11095 3938 11110 3951 11121
3959 11119
$$
MCINERNEY147
WGUS75 KSLC 110101
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
701 PM MDT THU JUL 10 2014
UTC007-015-110110-
/O.EXP.KSLC.FF.W.0005.000000T0000Z-140711T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EMERY UT-CARBON UT-
701 PM MDT THU JUL 10 2014
...THE FLASH FLOOD WARNING FOR NORTHWESTERN EMERY AND SOUTHWESTERN
CARBON COUNTIES HAS EXPIRED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.
LAT...LON 3959 11108 3925 11095 3938 11110 3951 11121
3959 11119
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:24 PM MDT, 31 minutes earlier.
Area forecast discussion, Jul 10, 3:24 PM MDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
324 PM MDT THU JUL 10 2014
.SYNOPSIS...A DEEPLY MOIST AIRMASS WILL BE OVER THE AREA THROUGH
FRIDAY. SLOW DRYING TREND WILL BEGIN ACROSS THE SOUTHWEST LATE
FRIDAY AND SPREAD EASTWARD. MOISTURE WILL LINGER ACROSS MAINLY
THE EAST AND SOUTH THROUGH THE WEEKEND AND INTO THE FIRST PART OF
NEXT WEEK.
&&
.DISCUSSION...SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS
THE SOUTH AND DRIFT TO THE NORTHEAST. NORTHWEST CORNER OF UTAH
HAS YET TO SEE ANY DEVELOPMENT...ALTHOUGH ISOLATED CONVECTION IS
NOT OUT OF THE QUESTION LATER THIS AFTERNOON AND EVENING. A WEAK
SHORTWAVE OVER NORTHERN NEVADA SHOULD TEND TO HELP WITH CONVECTION
ACROSS NORTHERN UTAH THIS EVENING AS IT SWINGS THROUGH. ANOTHER
SHORT WAVE WILL SWING THROUGH THE STATE TOMORROW AND THE LATEST
MODELS SUGGEST THAT THE DRYING ACROSS THE SOUTHWEST EXPECTED FOR
FRIDAY WILL HOLD OFF UNTIL LATER FRIDAY NIGHT INTO SATURDAY. AS A
RESULT HAVE BUMPED POPS FOR SOUTHWEST UTAH FOR TOMORROW.
PRECIPITABLE WATER VALUES REMAIN HIGH THROUGH TOMORROW AS WELL.
THIS DEEP MOISTURE COMBINED WITH ENHANCED LIFT IN ASSOCIATION WITH
THE WEAK WAVES WILL HELP TO DEVELOP SHOWERS AND THUNDERSTORMS
ACROSS MUCH OF THE STATE AGAIN TOMORROW.
THE THREAT OF FLASH FLOODING IS GOOD TODAY AND COULD BE AGAIN
TOMORROW...BUT WILL ALLOW MID SHIFT MAKE THE CALL AS TO WHETHER OR
NOT TO ISSUE A NEW FFA. THE HIGHEST THREAT AREAS WILL BE THE
TYPICAL LOCATIONS SUCH AS SLOT CANYONS...SLICK ROCK AREAS...SMALL
STREAMS IN STEEP TERRAIN AND DRY WASHES. DEBRIS FLOWS NEAR RECENT
BURN SCARS ARE ALSO POSSIBLE.
AIRMASS WILL CONTINUE TO SLOWLY DRY LATER INTO NEXT WEEK AS THE
RIDGE EXPANDS WEST...ESSENTIALLY HALTING THE SOUTHWESTERLY FLOW
AND THE NORTHWARD ENCROACHMENT OF MOISTURE. AS THE HIGH REFORMS
TO OUR WEST THE MEAN FLOW WILL BECOME NORTHERLY AND CELL MOVEMENT
WILL CHANGE. THE AIRMASS SHOULD STILL DRY ENOUGH TO REDUCE THE
THREAT OF HEAVY RAIN AND FLASH FLOODING OVER THE WEEKEND AND INTO
NEXT WEEK.
&&
.AVIATION...SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE
FROM THE SOUTH TOWARDS THE SLC TERMINAL LATE THIS AFTERNOON AND
EARLY EVENING. AS A RESULT...THERE IS A 25 PERCENT CHANCE OF A
THUNDERSTORM IMPACTING THE TERMINAL FROM AROUND 23Z TO AROUND 04Z.
NORTHWEST WINDS ARE EXPECTED TO REMAIN IN PLACE THROUGH 02-03Z
BEFORE SWITCHING TO SOUTH...BUT THERE IS A 40 PERCENT CHANCE OF AN
EARLIER SWITCH OR AT LEAST ERRATIC WINDS AS SHOWERS ENCROACH ON THE
AREA. SHOWERS AND THUNDERSTORMS MAY FILL BACK IN AGAIN DURING THE
MID-MORNING HOURS TOMORROW.
&&
.FIRE WEATHER...DEEP MONSOONAL MOISTURE ENCOMPASSES THE DISTRICT AND
WILL REMAIN IN PLACE FOR THE NEXT 24 HOURS BEFORE A DRIER AIRMASS
BEGINS TO PUNCH INTO THE SOUTHWEST. CURRENTLY WATCHING A WAVE
OVER SOUTHERN NEVADA LIFTING NORTHEAST THAT WILL HAVE THE
POTENTIAL TO MAINTAIN ELEVATED WETTING RAIN POTENTIAL TONIGHT FOR
CENTRAL AND NORTHERN UTAH...BUT MOST STORMS CURRENTLY ACROSS THE
SOUTH SHOULD BEGIN TO DISSIPATE PER NORM WITH SUNSET. REGARDLESS
OF ANY OVERNIGHT RAIN RH HUMIDITY WILL BE EXCELLENT TONIGHT. A
MORE SIGNIFICANT DRYING TREND WILL SET IN FOR SATURDAY AND SUNDAY
AS THE DEEPEST MOISTURE IS SHUNTED EAST...BUT ISOLATED STORMS WILL
REMAIN POSSIBLE OVER THE TERRAIN AGAIN THIS WEEKEND. HIGH PRESSURE
BULGING WEST OF THE STATE NEXT WEEK WILL KEEP MOST ALL OF THE
DISTRICT WITHIN A SOMEWHAT DRY NORTHWESTERLY FLOW...WITH GENERALLY
ISOLATED TERRAIN DRIVEN STORMS AND MINIMUM POTENTIAL OF WETTING
RAINS EACH AFTERNOON.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR UTZ010-
012>014-016-019>021-517-518.
WY...NONE.
&&
PUBLIC.........YOUNG
FIRE WEATHER...MERRILL
AVIATION.......CHENG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jul 10, 6:03 AM MDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 603 AM MDT THU JUL 10 2014 UTZ001>016-019>021-517-518-WYZ021-111215- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 603 AM MDT THU JUL 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A VERY MOIST AIRMASS IS IN PLACE OVER THE OUTLOOK AREA TODAY. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THROUGH THE AFTERNOON INTO EARLY EVENING. HEAVY RAIN WILL ACCOMPANY THE STRONGER STORMS BRINGING AN ELEVATED THREAT OF FLASH FLOODING. THE AREAS MOST PRONE TO FLASH FLOODING INCLUDE SLOT CANYONS AND DRY WASHES OF SOUTHERN AND CENTRAL UTAH...AND SMALL STREAMS IN STEEP TERRAIN. DEBRIS FLOWS ARE POSSIBLE ON RECENT BURN SCARS ACROSS THE STATE. THE SHOWERS...AND THE THREAT OF HEAVY RAIN...WILL DIMINISH LATE THIS EVENING BUT A FEW SHOWERS COULD LINGER THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DEEP MOISTURE WILL REMAIN OVER MUCH OF THE OUTLOOK AREA FRIDAY ALTHOUGH SOMEWHAT DRIER AIR WILL BEGIN TO SPREAD INTO EXTREME SOUTHWESTERN UTAH LATE IN THE DAY. SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE SCATTERED ACROSS THE AREA BUT ARE EXPECTED TO BE LESS WIDESPREAD WITH A REDUCED THREAT OF HEAVY RAIN. A GRADUAL REDUCTION IN SHOWERS AND THUNDERSTORMS IS EXPECTED OVER THE WEEKEND AND INTO NEXT WEEK BUT ISOLATED STORMS WILL CONTINUE TO DEVELOP OVER THE HIGHER TERRAIN...MAINLY ACROSS THE SOUTH AND EAST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:34 AM MDT | Flash Flood Watch | SLC | 15 hr |
Nearby
Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.